Alert archive / Nebraska / River Flood Warnings in 2008
River Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this river flood warning at Aug 9, 2008, 9:46 AM CDT for Hitchcock County, Nebraska. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 9:46 AM CDT (14:46 UTC)
- Expired
- Aug 9, 2008, 5:40 PM CDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- Minor
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Frenchman Creek at Culbertson (CULN1). The gauge peaked at 9.73 ft at Aug 9, 2008, 9:00 AM CDT.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06835500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 7:30 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 7:30 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 630 AM MDT SAT AUG 9 2008 .DISCUSSION... 240 AM MDT SAT AUG 9 2008 MAIN FORECAST PROBLEM WILL ONCE AGAIN BE TIMING AND COVERAGE OF PRECIPITATION. SECONDARY PROBLEM WILL BE HIGH TEMPERATURES THROUGH MONDAY. SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. FLOW HAS AMPLIFIED SOME OVER THE LAST 24 HOURS IN AND NEAR NORTH AMERICA WITH THE HUDSON BAY LOW STARTING TO MOVE SOUTH. VERY DEEP MOIST AIR MASS OVER THE REGION WITH SHORTWAVE TROUGH MOVING IN FROM THE WEST INTO AREA. NUMEROUS OTHER SHORTWAVE TROUGHS RIDING THROUGH AND AROUND WESTERN UPPER RIDGE. MODELS INITIALIZED FINE WITH THE JET. UPPER AIR ANALYSIS SHOWED NO PROBLEM WITH MID LEVEL ANALYSIS. HOWEVER...PROFILER NETWORK AND SATELLITE SHOWING THAT MODELS ARE POSSIBLE TOO FAST WITH SHORTWAVE TROUGH CAUSING OUR CURRENT MCS. THE RUC IS DOING BEST WITH THIS WITH GFS RIGHT BEHIND IT. THE NAM AND UKMET ARE DOING BEST WITH THE SURFACE WINDS. HOWEVER NAM GOES OFF ON ITS OWN WITH THE WIND FIELD TODAY. MODELS DOING SIMILAR AT 850 MB. THIS IS A LOW CONFIDENCE FORECAST. MODELS/NUMERICAL GUIDANCE OFFERING DIFFERENT SOLUTIONS WITH EACH MODEL SWITCHING SOLUTIONS TO WHAT THE OTHER WAS SHOWING 24 HOURS AGO. NUMEROUS SHORTWAVE TROUGHS IN WEAK FLOW MAKING IT HARD TO TIME AND WILL MAKE IT HARD FOR THE MODELS TO HANDLE. ALSO...DEPENDING ON CONFIDENCE OF PRECIPITATION FORECAST...MANY AREAS OVER THE LAST WEEK...ESPECIALLY IN THE LAST FEW DAYS...HAVE RECEIVED A SUBSTANTIAL RAINFALL. RIGHT NOW THE NAM LOOKS TO GO OFF ON ITS OWN TANGENT AND WILL NOT USE. WILL TEND TO GO WITH A BLEND OF THE MODELS TODAY/TONIGHT...BELIEVE CURRENT ACTIVITY WILL BE NEARLY OUT OF THE FORECAST AREA. LIFT WOULD INDICATE THAT SOME LINGERING MAY BE AROUND IN THE EAST. WILL PROBABLY LEAVE A SMALL CHANCE THERE. OTHERWISE SURFACE BOUNDARY AND MID LEVEL LIFT WILL CAUSE THE MAIN PRECIPITATION ACTION TO BE SOUTH AND EAST OF THE FORECAST AREA THROUGH TONIGHT. SO AS A RESULT...WILL NOT ISSUE A FLASH FLOOD WATCH FOR THIS PERIOD. LOOKS LIKE MAY HAVE MORE SUN THAN PREVIOUS DAYS DUE TO SUBSIDENCE BEHIND EXITING MCS. HOWEVER...WILL HAVE EASTERLY WINDS AND WET GROUND AND WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE. EASTERLY WINDS CONTINUE INTO TONIGHT AND MODELS ARE SHOWING A DRAMATIC INCREASE IN BOUNDARY LAYER MOISTURE. CONSIDERING THIS AND WET GROUND WILL TOSS IN AREAS OF FOG FOR AFTER 06Z. SUNDAY/SUNDAY NIGHT...WILL KEEP IN AREAS OF FOG IN THE MORNING. POSSIBLE IT MAY LAST LONGER WITH THE EASTERLY WINDS. POSSIBLE THAT STRATUS COULD LAST A LONG TIME THROUGH MOST OF THE DAY. BECAUSE OF THIS HAVE LOWERED MAXES FOR THE DAY. NEXT SHORTWAVE TROUGH AND LEFT FRONT QUADRANT APPROACHES LATER IN THE AFTERNOON INTO THE OVERNIGHT HOURS. IF HAVE ANYTHING DURING THE DAY...MAY HAVE A SLIVER A SLIGHT CHANCE IN THE WESTERN PORTION OF THE AREA. THIS LEFT FRONT QUADRANT STRENGTHENS AND THEN MOVES NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA DURING THE NIGHT THE MODELS SHOWING DIFFERENT POSITIONS. THE UKMET IS OVER THE NORTHWEST HALF AND IS ACTUALLY AN ENTRANCE REGION BY 12Z. THE NAM IS IN THE MIDDLE AND IS AFFECTING THE NORTHERN HALF. THE GFS IS FURTHEST SOUTH AND IS AFFECT THE SOUTHERN HALF. ALSO SHORTWAVE MOVES SLOWLY THROUGH DURING THE NIGHT AS WELL. AS HAS BEEN THE CASE HERE LATE THIS MAY GET THE THUNDERSTORMS REALLY GOING FROM THE LATE EVENING INTO THE OVERNIGHT HOURS. WILL HAVE A HIGH CHANCE OUT...ESPECIALLY IN THE WEST. BECAUSE OF THE STRONG LIFT THIS IS SHOWING AND THE RECENT RAINS...THIS MAY BE THE PERIOD THAT NEEDS A FLASH FLOOD WATCH. MONDAY/MONDAY NIGHT...THE MODELS THEN PROGRESS ABOVE MENTIONED JET LIFT ACROSS THE AREA THROUGH THE MORNING. SHORTWAVE TROUGH WILL MOVE THROUGH BETWEEN 12Z AND 18Z. SO WILL PROBABLY HAVE A MORNING MENTION OF THUNDERSTORMS IN THE EAST. MODEL OUTPUT SIMILAR IN HAVING RIDGING/SUBSIDENCE ACROSS THE AREA FROM THE AFTERNOON INTO THE OVERNIGHT HOURS. SO PLAN ON LEAVING THE FORECAST DRY. MODELS ARE ALL OVER THE PLACE WITH THE WIND FIELD. WITH SHORTWAVE TROUGH PASSAGE...BELIEVE THE SHIFTING TO A NORTH TO NORTHEAST WIND LIKE THE UKMET AND ECMWF HAVE IS MORE REASONABLE THAN WHAT THE NAM AND ESPECIALLY GFS ARE SHOWING. SHOULD HAVE PLENTY OF SUN. WILL GO NEAR TO SLIGHTLY BELOW THE GUIDANCE. NO CHANGES BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 625 AM MDT SAT AUG 9 2008 FOR THE 12Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR KGLD. IFR CONDITIONS TO BEGIN WITH FOR KMCK...IMPROVING TO VFR CONDITIONS AFTER ABOUT 14Z. IFR CONDITIONS COULD RETURN TO A MORE WIDESPREAD REGION TOWARD THE END OF THE CURRENT TAF PERIOD. NEXT SHIFT WILL NEED TO LOOK CLOSER AT THIS POSSIBILITY AND CONSIDER ADDING THE MENTION OF FOG IN THE NEXT TAF ISSUANCE. WINDS ARE EXPECTED TO REMAIN LIGHT AND VARIABLE THROUGH THE ENTIRE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 9, 9:15 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 815 AM MDT SAT AUG 9 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 815 AM MDT SAT AUG 9 2008 /915 AM CDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL OCCUR FROM LATE SUNDAY AFTERNOON INTO MONDAY OVER MOST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. AFTER MONDAY...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
In the hours before
Local storm report, Aug 9, 7:21 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 3 NNE CULBERTSON 40.27N 100.81W
08/09/2008 HITCHCOCK NE EMERGENCY MNGR
COUNTY COMISSIONER ESTIMATED APPROXIMATELY 5.25 INCHES OF
RAIN FROM STORMS THIS MORNING AND REPORTED SEVERAL ROADS
IN THE EXTREME NORTHEAST CORNER OF HITCHCOCK COUNTY
DAMAGED AND IMPASSABLE.
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 8, 11:28 PM CDT | Flash Flood Warning | GLD | Cheyenne | 6 hr |
| Aug 9, 12:04 AM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 6 hr |
| Aug 9, 12:25 AM CDT | Areal Flood Warning | GLD | Thomas | 6 hr |
| Aug 9, 12:54 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 25 min |
| Aug 9, 1:59 AM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Aug 9, 5:45 AM CDT | Areal Flood Warning | GLD | Cheyenne | 4 hr |
| Aug 8, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Aug 8, 10:25 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Aug 9, 2:56 AM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Aug 9, 3:35 AM CDT | Flash Flood Warning | GLD | Red Willow | 3 hr |
| Aug 9, 6:19 AM CDT | Areal Flood Warning | GLD | Hitchcock, Red Willow | 8 hr |
| Aug 9, 11:45 AM CDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 6 hr |
| Aug 9, 5:41 PM CDT | Areal Flood Warning | GLD | Hitchcock | 18 hr |
Nearby
River Flood Warnings in Nebraska, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.